Toxidromes - TCA Overdose

Today, Dr. Amador presented an interesting case of a middle-aged female with a history of depression and chronic pain on multiple central acting medications who was brought in with confusion and agitation, found to have a TCA toxidrome.

Learning Points:

  • If concerned about a toxidrome, it is important to review the patient’s mental status, vital signs, and perform a thorough exam including pupils and neuro exam to look for other manifestations such as mydriasis/miosis, hyperreflexia, myoclonus, etc.
  • Below is a table of common toxidromes and expected findings you may see.
toxidrome table.JPG

- The first step in management of TCA toxicity is in the ABCs—Airway, Breathing, and Circulation.   IV sodium bicarbonate can be used for conduction disturbances, IV fluids for hypotension (vasopressor if refractory) and supportive care with benzodiazepines.  Toxicology can be helpful if you’re concerned about a potential toxidrome and can review medication interactions as well.

- Dr. Ran, one of our critical care fellows, developed helpful guides for toxidromes.  Click here to watch his video on TCA overdose.